Nebraska, 2017

Damaging Winds in Nebraska, July 25 to 26, 2017

July 25 to 26, 2017 · NWS LBF · 4 events in 4 counties and zones

Two compact quasi-linear systems moved east across the Sandhills during the late evening and early overnight hours. Up to 70 mph winds were reported in Thomas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two compact quasi-linear systems moved east across the Sandhills during the late evening and early overnight hours. Up to 70 mph winds were reported in Thomas County. Another cluster of supercells impacted far southwest Nebraska, toppling irrigation pivots in Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 5:55 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 5:55 PM MST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
755 PM CDT Tue Jul 25 2017

.UPDATE...
Issued at 749 PM CDT Tue Jul 25 2017

Weather conditions have relaxed. The Heat Advisory and Red Flag
Warning can be allowed to expire at 8 pm CDT.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM CDT Tue Jul 25 2017

A cold front will make it's way south into northwest Nebraska this
evening, with the front through most of the forecast area of
western and north central Nebraska by Wednesday morning. Several
factors point toward a decent chance for thunderstorms tonight as
the front crosses. 1) Moisture continues to increase this
afternoon, with precipitable water values rising to over 1.5
inches prior to convective development. 2) Strong CAPE has
developed across most of the area and will linger into this
evening. 3) Mid level warm air advection and a 40kt southerly low
level jet will help maintain convection through most of tonight.
Limiting factor for severe storms late this afternoon and early
evening will be the lack of the stronger winds aloft, but a speed
max will cross the area mid to late evening tonight, and mid level
winds will increase to around 40kt or so. This will likely aid in
convection continuing through the night into the first half of
Wednesday. Many areas of western and north central Nebraska are of
course very dry, nevertheless some training of storms is possible
as the front will be slow moving. This could lead to some locally
heavy rain amounts, but flooding is unlikely due to the dry
conditions.

Cloudy skies and scattered showers will linger through Wednesday
morning. Some sunbreaks should develop by afternoon as the mid
levels dry out some. The big story will be the much cooler
temperatures Wednesday, with highs in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 251 PM CDT Tue Jul 25 2017

Western CONUS ridge will be in process of building Wednesday into
Wednesday night and will extend from the Four Corners region-
Southern Plains into the western Canadian Prairies at the start
of the period. The ridge will continue to build through Friday,
though anchored more over the Four Corners region into the Norther
Plains as it retrogrades westward. Dry conditions are anticipated
Thursday-Thursday night as surface high pressure moves into the
Upper Midwest with a surface ridge extending south into the
Central Plains by Thursday afternoon. Thereafter, next chance for
precipitation is Friday afternoon-Friday night with isolated-
scattered showers and thunderstorms possible as an embedded
shortwave trough moves through. Highs are anticipated to be near
seasonal normal values both Thursday and Friday.

The upper level ridge will continue to build across the western
CONUS, over the northern Intermountain West and Great Basin, this
weekend and Monday. In general, a slight warming trend is
anticipated into the new work week with temperatures returning
into the upper 80s/around 90 Sunday and Monday. The western CONUS
ridge looks likely then to persist through early next week/through
Tuesday. Isolated/slight chances PoPs exist for showers and
thunderstorms Saturday and Sunday, mainly in the afternoon and
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Jul 25 2017

Thunderstorms across Nrn Nebraska are expected to spread east
tonight and possible build south to around Nebraska highway 2. A
strong thermal ridge, 15C, at 700mb will effectively cap
thunderstorm development south of highway 2. Isolated storms may
form along and south of I-80.

Storm activity is expected to continue Wednesday morning east of
highway 83 and north of highway 2. This activity should exit Ncntl
Nebraska 18z-20z Wednesday. MVFR cigs are expected along and west
of highway 83/north of highway 2 Wednesday morning. VFR cigs are
expected in this region after 18z.

&&

.FIRE WEATHER...
Issued at 251 PM CDT Tue Jul 25 2017

Relative humidity currently around 20 to 35 percent across the Red
Flag warning area with winds mainly to 20 mph. A Red Flag Warning
is in place for this condition with no changes made at this time.
Winds expected to see a slight increase, with gusts to 25 MPH,
this afternoon. Also, thunderstorms anticipated across northwest
and northern NEB. Thus critical fire weather conditions are expected
late this afternoon and early this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...CDC
SHORT TERM...Taylor
LONG TERM...ET
AVIATION...CDC
Hazardous weather outlook, Jul 25, 5:55 PM MST, 2 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
755 PM CDT Tue Jul 25 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-270100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
755 PM CDT Tue Jul 25 2017 /655 PM MDT Tue Jul 25 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible tonight as a cold front advances
through western and north central Nebraska. Isolated to scattered
severe thunderstorms will be possible with damaging wind gusts and
large hail the main hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday from southwest Nebraska into
north central Nebraska. However, no strong or severe
thunderstorms are anticipated at this time.

Friday and beyond, while thunderstorms are possible at this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 25, 5:44 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT TUE JUL 25 2017

NEZ006-007-009-260130-
Rock NE-Keya Paha NE-Boyd NE-
744 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES
UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms from
8 miles east of Wewela to near Springview.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Mills, Brocksburg and Meadville.

This includes the following highways...
 Highway 183 between mile markers 208 and 225.
 Highway 12 near mile marker 40, and between mile markers 45 and 87.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4299 9911 4263 9939 4269 9968 4273 9968
      4273 9972 4275 9986 4300 9990 4300 9920
TIME...MOT...LOC 0044Z 287DEG 22KT 4299 9960 4276 9982

CDC
Special weather statement, Jul 25, 6:16 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
816 PM CDT TUE JUL 25 2017

NEZ008-260200-
Brown NE-
816 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...CENTRAL BROWN
AND SOUTHERN KEYA PAHA COUNTIES UNTIL 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or 14 miles west of Ainsworth, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Keller Park State Recreation Area,
Hofeld Lake, Pine Glen State Wildlife Refuge, Antelope Peak, Moon
Lake and Jones Lake.

This includes the following highways...
 Highway 183 between mile markers 194 and 206.
 Highway 20 between mile markers 225 and 251.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4273 9968 4230 9969 4237 10017 4243 10017
      4244 10019 4270 10018
TIME...MOT...LOC 0116Z 263DEG 21KT 4255 10014

CDC
Special weather statement, Jul 25, 6:45 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
845 PM CDT TUE JUL 25 2017

NEZ006-009-260230-
Rock NE-Keya Paha NE-
845 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN AND KEYA PAHA COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to 7 miles southwest of Springview.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Mills, Brocksburg and Meadville.

This includes the following highways...
 Highway 183 between mile markers 208 and 224.
 Highway 12 between mile markers 39 and 81.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4271 9927 4272 9968 4273 9968 4273 9972
      4274 9980 4276 9984 4275 9985 4277 9986
      4278 9995 4298 9986 4300 9947 4300 9926
TIME...MOT...LOC 0145Z 301DEG 28KT 4298 9974 4273 9984

CDC
Special weather statement, Jul 25, 7:19 PM MST, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
919 PM CDT TUE JUL 25 2017

NEZ006-007-009-010-260300-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
919 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCK...EASTERN BROWN...WESTERN
HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES UNTIL 1000 PM
CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms from
11 miles southwest of Herrick to 13 miles north of Rose. Movement
was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bassett, Atkinson, Stuart, Newport, Naper, Dustin, Nets Peak,
Sybrant, Twin Lakes State Wildlife Management Area, Mariaville, Pony
Lake, Mills and Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 161 and 182.
 Highway 20 between mile markers 255 and 289.
 Highway 12 between mile markers 63 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4216 9905 4229 9966 4244 9967 4299 9950
      4300 9943 4300 9888
TIME...MOT...LOC 0218Z 270DEG 25KT 4299 9934 4237 9955

CDC
Special weather statement, Jul 25, 7:42 PM MST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
842 PM MDT TUE JUL 25 2017

NEZ058-069-260330-
Chase NE-Perkins NE-
842 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND CHASE
COUNTIES UNTIL 930 PM MDT...

At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Madrid to 14 miles south of
Lamar. Movement was east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Imperial, Grant, Madrid, Elsie, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Center Dam Campground, Wild
Horse Spring, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.

This includes Highway 61 between mile markers 26 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4040 10205 4098 10174 4098 10127 4038 10144
      4035 10168 4035 10205
TIME...MOT...LOC 0242Z 276DEG 15KT 4097 10156 4037 10204

CDC
Special weather statement, Jul 25, 8:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
1004 PM CDT TUE JUL 25 2017

NEZ007-010-260345-
Holt NE-Boyd NE-
1004 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT AND BOYD COUNTIES
UNTIL 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms from
near Gross to 13 miles north of O'Neill to 7 miles southwest of
Atkinson. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
O'neill, Spencer, O'Neill, Atkinson, Ewing, Lynch, Page, Gross,
Inman, Bristow, Emmet, Monowi, Scottville, Redbird State Wildlife
Management Area, Opportunity, Spencer Dam, Dorsey, Midway, Parshall
Bridge State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 285 and 328.
 Highway 281 between mile markers 172 and 223.
 Highway 12 between mile markers 109 and 135.

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4278 9830 4259 9831 4217 9830 4244 9913
      4300 9878 4300 9850
TIME...MOT...LOC 0303Z 263DEG 34KT 4299 9866 4265 9871 4244 9906

CDC

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
July 25, 8:15 PM MST
Where
Perkins County, 4.59 mi SE of Brandon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -101.830

Strong winds overturned several irrigation pivots.

Thunderstorm Wind, Thomas

When
July 25, 10:35 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

Thunderstorm Wind, Blaine

When
July 25, 11:30 PM CST
Where
Blaine County, 8.29 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -99.870

Public estimated 60 mph wind gusts north of Brewster.

Thunderstorm Wind, Garfield

When
July 26, 12:40 AM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.780, -99.130

A cooperative observer estimated 60 mph winds in Burwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705486, 705487, 705489, 705490.